1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP
    Dismiss Notice

Side effects - Codeine has caused a rash!

Discussion in 'Codeine' started by mobz, Jan 2, 2012.

  1. mobz

    mobz Newbie

    Reputation Points:
    0
    Joined:
    Jan 2, 2012
    Messages:
    2
    Hi, swim is new to this forum.
    Swim is an occasional recreational user of opiates/opioids. She has previously used tramadol, dihydrocodeine & codeine.
    Swim currently uses codeine, she has been using it sporadically to be sure not to gain a tolerance.
    Today swim did a cwe with 8 30/500 codeine & paracetamol pills, (she has done a higher dose than this before). She drank the cwe then laid in bed chilling, admiring the wonderful spine-tingling feeling spreading through her body. Swim then went to the toilet, looked at herself in the mirror and she noticed she had a red rash on her face. No rash was present on other parts of swims body though. She did not scratch face only her nose but the strange thing is there is no rash on her nose. :confused: Swim has also never had this happen to her before on codeine or other opiates she has taken.
    Swim does not believe this was an allergic reaction as she has used these pills ( along with other opiates/opioids) before, infact these codeine pills were from the same box. Swim is also sure it was not an overdose as she has taken higher doses before & she even took codeine (cwe) yesterday but she did 7 30/500 pills.

    Anyway swim is wondering does anybody have any idea what has caused this?

    Thanks. :)
     
  2. Potter

    Potter Platinum Member & Advisor

    Reputation Points:
    11,340
    Joined:
    Apr 1, 2005
    Messages:
    11,834
    codeine allergy, not unheard of, not TERRIBLY serious, means you probably should avoid it e future. An anti-allergy med like Benedryl should help
     
  3. coolhandluke

    coolhandluke Titanium Member

    Reputation Points:
    1,878
    Joined:
    Dec 18, 2009
    Messages:
    1,569
    did you have any other symptoms of an allergic reaction such as being itchy or having hives? allergic reaction are VERY serious and can kill. i had quite a few reactions when i was younger and had to be drove by ambulance to the emergency room.

    i would talk to a doctor to see if you do have an allergy to opiates, its quite common. that way if your ever in the hospital after a car crash you aren't given something that will give you an allergic reaction.

    get checked out, say you took a over the counter dose, or if your in the states make something up and say you took some of your mothers old cough syrup.

    that being said when using some opiates they can make your face very red. when i have injected strait morphine pills it turned my face red instantly right when i shot it up, same with my then girlfriend and my other buddy. when we would shoot up it would make our faces red. my guess is it was a histamine reaction, which is tied in with allergies.

    talk to a doc, if you are allergic it is very important it is in your medical file so you aren't given something that could kill you. when someone has a codeine allergy i think they just prescribe synthetic stuff like hydrocodne or oxycodone not sure though.

    get checked out to avoid future truble.
     
  4. mobz

    mobz Newbie

    Reputation Points:
    0
    Joined:
    Jan 2, 2012
    Messages:
    2
    So it could have been an allergic reaction, i'll be sure to check it out.
    Thank you for your help
     
  5. (NS)-M-Lo-Reason

    (NS)-M-Lo-Reason Titanium Member

    Reputation Points:
    1,057
    Joined:
    Jul 18, 2011
    Messages:
    443
    Yeah a large portion of the population doesn't seem to tolerate codeine well at all, maybe due to massive histamine release? My uncle can ingest. ~300 mg or so without issue except possibly minor nausea, and for reasons just mentioned, very itchy genitals (and that's when he was untolerated at age 13-14) but he witnessed a friend who took 240 mgs at once and 15 minutes later turned beet red, swelled up alarmingly, began a 24 hour vomiting spell, and felt very dysphoric and uncomfortable. So yeah, as others say not at all unheard of, maybe next time you need a prescription you can use this as a reason to request much more effective and less side effect ridden opiates, although I'm not sure if a codeine allergy would also cause issues with the codone semisynthetics. Not unreasonable to assume that individual differences in enzymatic action play a role, so you may find that you just have to avoid all of those that need demethylation in order to be more active. Theres a good reason codeine is OTC all over the world, a lot of people find it virtually unabusable (though not all.)
     
  6. keychick

    keychick Silver Member

    Reputation Points:
    30
    Joined:
    Nov 28, 2011
    Messages:
    70
    I think its called a phospate rash?
     
  7. misskatie

    misskatie Titanium Member

    Reputation Points:
    634
    Joined:
    Sep 3, 2011
    Messages:
    483
    AFOAF has been wondering about this too, a few times on codeine/dihydrocodiene she has noticed her face gets slightly puffy, and occasionally a mild rash can appear, do you think this is due to histamines? Or a mild allergic reaction?

    AFOAF has taken these opiates countless times at high (300-400mg) doses without any serious or obvious damage so didn't really think much of it until reading this.. what do you guys think?
     
  8. Mindless

    Mindless Gold Member

    Reputation Points:
    4,088
    Joined:
    Feb 23, 2011
    Messages:
    1,738
    For an overview of codeine allergy see this thread:

    https://www.drugs-forum.com/forum/showthread.php?t=174960


    There are two types of allergic reactions to codeine. The first is pseudo-allergy, and is caused by histamine release. The second type of reaction is due to a true allergy, and can be fatal.
    Signs of true opioid allergy include severe hypotension, rash, difficulty breathing speaking and swallowing, and swelling of face, lips, tongue, pharynx or larynx. True allergy and pseudo-allergy have some symptoms in common such as hives, increased heart rate, and low blood pressure.

    A rash and swelling of the face could be indicative of a true codeine or opioid allergy. Aside from recreational use, AFOAF may require opioid analgesia in a medical context at some point. Now would be a good time to investigate this with your doctor, as you may be at risk of severe allergic reactions if treated with certain opioid analgesia.

    For the time being, it might be prudent to avoid drugs in the morphine group; including morphine, codeine, hydrocodone, oxycodone, and hydromorphone. The list is a little longer, but these are the drugs that seem to have the highest availability to our psychonaut brothers and sisters. I think heroin may belong in the morphine group as well. According to one source tramadol might not be suitable for those with true opioid allergy.



    Based solely on what I've read rather than experience, Phenylpiperidines and Diphenylheptanes are two alternative groups of opioids which may be given as an alternative to the morphine group, assuming that the individual is only allergic to opioids from one particular structural class. As coolhandluke says, get this checked out to avoid future trouble.


    Source: Analgesic options for patients with allergic-type opioid reactions. Pharmacist’s Letter/Prescriber’s Letter 2006;22(2):220201.

     
    Last edited: Jan 26, 2012
  9. smegg

    smegg Mercury Member

    Age:
    37
    Reputation Points:
    -55
    Joined:
    Dec 4, 2011
    Messages:
    38
    i am allergic to codeine. once i had to go to the er and have an emergency shot of benadryl cuz my face was completely swelled up and my throat closing. its the only opiate\opioid that does this, aside from natural histamine release after heroin injection.

    smegg added 1 Minutes and 27 Seconds later...

    oh! and everytime i go to the hospital now i have to wear the allergy band that says codeine

    smegg added 782 Minutes and 14 Seconds later...

    just want to clarify; its the only opiate that has that effect on me.
     
    Last edited: Jan 29, 2012